Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2014, 2:34 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2014, 2:34 PM MDT (20:34 UTC)
- Expired
- Aug 4, 2014, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 88 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:00 PM MDT | FLASH FLOOD | Bandelier Natl Monument, NM | WATER ROSE 5 TO 6 FEET IN FRIJOLES CREEK AT THE BANDALIER NATIONAL MONUMENT VISITORS CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
174
WGUS55 KABQ 042034
FFWABQ
NMC028-043-042330-
/O.NEW.KABQ.FF.W.0052.140804T2034Z-140804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT MON AUG 4 2014
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 530 PM MDT
* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER BANDELIER NATIONAL
MONUMENT AND PAJARITO CANYON...OR ABOUT 2 TO 9 MILES SOUTH OF LOS
ALAMOS. THE STORMS PRODUCING THE RAIN WERE MOVING EASTWARD ABOUT
10 MPH. RADAR INDICATED 1 TO 1.5 INCHES OF RAIN FELL ON EAST
CENTRAL PARTS OF THE LAS CONCHAS BURN SCAR SINCE ABOUT 1 PM...
INCLUDING FRIJOLES CANYON AND PAJARITO CANYON. THIS WATER WILL
FLOW DOWNSTREAM TO THE RIO GRANDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.
&&
LAT...LON 3585 10624 3583 10623 3583 10619 3581 10618
3576 10622 3576 10624 3574 10624 3564 10630
3579 10651 3590 10639
$$2 follow-up statements
276
WGUS75 KABQ 042150
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT MON AUG 4 2014
NMC028-043-042330-
/O.CON.KABQ.FF.W.0052.000000T0000Z-140804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-
350 PM MDT MON AUG 4 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST
CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS COUNTIES...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEW THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS
LOCATED 7 MILES WEST OF FRIJOLES...OR 9 MILES SOUTHWEST OF LOS
ALAMOS...MOVING EAST SOUTHEAST AT 10 MPH. ALSO...A 5 TO 6 FOOT RISE
OF WATER WAS ALREADY OBSERVED IN FRIJOLES CREEK AT THE BANDELIER
NATIONAL MONUMENT VISITORS CENTER AT 3 PM. WITH THE NEW STORM THAT
DEVELOPED...THE WATER LEVEL SHOULD RISE EVEN HIGHER IN FRIJOLES
CREEK. I
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO 1 INCH ARE POSSIBLE IN
THE WARNED AREA...INCLUDING FRIJOSES CANYON AND PAJARITO CANYON.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3585 10624 3583 10623 3583 10619 3581 10618
3576 10622 3576 10624 3574 10624 3564 10630
3579 10651 3590 10639
$$844
WGUS75 KABQ 042329
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT MON AUG 4 2014
NMC028-043-042338-
/O.EXP.KABQ.FF.W.0052.000000T0000Z-140804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-
529 PM MDT MON AUG 4 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EAST CENTRAL
SANDOVAL AND SOUTHERN LOS ALAMOS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL ENDED
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING.
ALTHOUGH THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE...
SOME MINOR FLOODING IS EXPECTED TO CONTINUE...AND AN ARROYO AND
SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 815 PM.
LAT...LON 3585 10624 3583 10623 3583 10619 3581 10618
3576 10622 3576 10624 3574 10624 3564 10630
3579 10651 3590 10639
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:13 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 4, 11:13 AM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1113 AM MDT MON AUG 4 2014 .AVIATION... 18Z TAF CYCLE WIDESPREAD CONVECTION THROUGH 05/03Z WESTERN AND CENTRAL NM AND SPREADING INTO NE NM...WITH CELLS SLOWLY DRIFTING TO THE NORTHEAST. OCCASIONAL MT OBSCURATIONS IN LOCAL MVFR CIGS/VSBYS IN TSRA SFC WND GUSTS 35KT. CONVECTION EXPECTED TO TAPER OFF WITH LINGERING -SHRA THEREAFTER. && .PREV DISCUSSION...339 AM MDT MON AUG 4 2014... .SYNOPSIS... ONE MORE ACTIVE DAY FOR LOCALLY HEAVY RAINFALL IS ON TAP TODAY BEFORE A WARMING AND DRYING TREND DEVELOPS OVER THE REGION. A WELL DEVELOPED UPPER LEVEL WAVE APPROACHING FROM THE WEST WILL INTERACT WITH ABUNDANT MOISTURE OVER THE AREA TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM 2 PM TO 10 PM TODAY. DRY AIR WILL MOVE INTO WESTERN NEW MEXICO TUESDAY WHILE A FEW STORMS STILL FIRE UP OVER CENTRAL AND EASTERN NEW MEXICO. WEDNESDAY THROUGH THE REMAINDER OF THE WEEK WILL BE WARMER AND POTENTIALLY MUCH DRIER...HOWEVER MODEL GUIDANCE IS STILL CONFLICTING ON THE OVERALL PATTERN. THIS MAY GIVE A BREAK FROM THE FLOODING EXPERIENCED OVER THE AREA THE PAST COUPLE WEEKS. && .DISCUSSION... THE LATEST SUITE OF SATELLITE IMAGERY EARLY THIS MORNING SHOWS A WELL DEFINED UPPER LEVEL WAVE APPROACHING FROM THE WEST. DEEP MOISTURE RICH SOUTHERLY FLOW IS IN PLACE OVER CENTRAL AND WESTERN NM WITH GENERALLY LIGHT STEERING FLOW. A DRY SLOT ON THE BACK EDGE OF THE UPPER WAVE IS EXPECTED TO ENHANCE CONVECTIVE ACTIVITY AS THE WAVE SHIFTS EAST. PWAT VALUES ARE PROGGED BY THE NAM TO INCREASE THRU THE DAY AND THIS ALONG WITH THE DRY INTRUSION APPROACHING FROM THE WEST IS TRADITIONALLY A VERY GOOD PATTERN FOR HEAVY RAIN. THE 06Z NAM BUFKIT HEAVY PRECIP TOOL INDICATES THAT THE MEAN BOUNDARY LAYER FLOW WILL ACT UPSTREAM OF SOUTH TO NORTH DEVELOPING LINES OF SHOWERS AND STORMS. THIS WILL FAVOR TRAINING CELLS OVER AREAS THAT ARE SATURATED...SO WILL ISSUE A FLASH FLOOD WATCH TODAY FROM THE AZ BORDER EAST TO THE CENTRAL MT CHAIN. SHOWERS AND STORMS WILL TAPER OFF ACROSS THE AREA LATE TONIGHT AS MID AND UPPER LEVEL DRYING SHIFTS EAST FROM AZ. TUESDAY WILL BE A WARMER DAY FOR WESTERN NM WITH SURFACE DEWPOINTS PROGGED TO FALL INTO THE 40S. RECYCLING AND WESTERLY STEERING FLOW WILL FAVOR A FEW STORMS ALONG AND EAST OF THE CENTRAL MT CHAIN. WEDNESDAY WILL TREND SEVERAL DEGREES WARMER FOR THE ENTIRE AREA AS THE ATMOSPHERIC COLUMN DRIES CONSIDERABLY. DIFFERENCES ARISE THURSDAY WITH THE GFS AND ECMWF. THE GFS SLIDES THE UPPER HIGH EASTWARD AND ALLOWS FOR ANOTHER 700-500MB MOIST LAYER TO SLIDE BACK NORTH INTO WESTERN NM THROUGH THE REMAINDER OF THE WEEK. THE ECMWF DEVELOPS THE HIGH OVERHEAD WITH A DRY INTRUSION OVER MUCH OF WESTERN NM. SURFACE DEWPOINT VALUES WITH THE ECMWF FALL INTO THE 30S FOR THE WEST...SO BIG DIFFERENCES IN OVERNIGHT LOWS WILL RESULT DEPENDING ON GUIDANCE. AT THIS TIME...FAVORED THE FARTHER WEST POSITION OF THE UPPER HIGH AND KEPT THE WEST MAINLY DRY. GUYER && .FIRE WEATHER... SHOWERS AND STORMS SHOULD BE SCATTERED TO AT TIMES NUMEROUS TODAY INTO TONIGHT WITH LOCALLY HEAVY...EVEN TORRENTIAL...RAINFALL BETWEEN THE CENTRAL MTN CHAIN AND THE AZ STATE LINE. MUCH OF THIS AREA HAS BEEN PLACED IN A FLASH FLOOD WATCH FOR THIS AFTN AND EVE AS THE MAIN MONSOON PLUME IS IN THE PROCESS OF SHIFTING OVER WEST AND CENTRAL NM. NO CRITICAL FIRE WEATHER CONDITIONS DUE TO BOTH WINDS AND RH EXPECTED THROUGH AT LEAST THE NEXT 7 DAYS ACROSS THE FCST AREA. HOWEVER DEWPOINTS WILL BE LOWERING SOME AFTER TODAY...MAINLY NW THIRD STARTING LATE TONIGHT OR TUE AND MORE AREAS THAN NOT WED BEFORE STARTING TO CREEP BACK UP ACROSS SOUTH OR SW AND PERHAPS W CENTRAL AREAS BY THU OR FRI AS SOME MONSOONAL MOISTURE TRIES TO MAKE INROADS AGAIN FOR A LITTLE WHILE THERE. AFTN TEMPS SHOULD TREND BACK BACK TOWARD AVERAGE AND EVEN A LITTLE ABOVE IN SOME SPOTS...BUT WITH GENERALLY LOWER DEWPOINTS TUE NIGHT AND PERHAPS WED NIGHT... NIGHTTIME LOW TEMPS MAY ACTUALLY DROP A BIT. SOME MARGINALLY CRITICAL MINIMUM RH VALUES MAY BE REALIZED ACROSS THE NW QUARTER...MAINLY NW PLATEAU REGION...TUE INTO WED AND PERHAPS THU. WIND SPEEDS THOUGH ARE NOT EXPECTED TO JOIN THE MARGINALLY CRITICAL RH VALUES IN THAT AREA. PREVAILING WINDS WILL REMAIN LIGHT TO MODERATE...GENERALLY THE STRONGEST ACROSS SOME SECTIONS OF NE NM...BUT OF COURSE ERRATIC AND OCCASIONALLY STRONG GUSTS CAN BE EXPECTED WITH ANY LOCALIZED THUNDERSTORM OUTFLOWS. FAR EAST CENTRAL AND SE PLAINS SHOULD BE BY FAR THE LEAST ACTIVE RAINWISE TODAY...THOUGH SOME ACTIVITY MAY FILL IN A LITTLE FARTHER EAST LATER TODAY AND TUE THAN WAS THE CASE SUN. MOIST PLUME WILL WEAKEN SOME AND SHIFT A LITTLE FARTHER EAST TUE AS ALSO A LEE SIDE SURFACE TROUGH ENCOURAGES MODERATELY BREEZY CONDITIONS IN THE NE MONDAY. THIS SURFACE TROUGH WEAKENS A LITTLE TUE WHILE THE MOISTURE KEEPS SHIFTING EAST...WHILE BECOMING AT LEAST A LITTLE MORE DIFFUSE. THE NW THIRD OR EVEN HALF OF THE STATE SHOULD SEE THE MOST PRONOUNCED DECREASE IN SHOWERS AND STORMS TUE AND PERHAPS AN EVEN LARGER AREA WED. A WEAK WIND SHIFT STILL LOOKS LIKE A POSSIBILITY ACROSS SOME PORTION OF THE NE LATER WED INTO THU...BUT APPEARS MORE LACKING IN THE MOISTURE DEPARTMENT THAN MOST BACK DOOR INTRUSIONS HAVE SO FAR THIS SUMMER. THERE MAY BE SLIGHT TO MODERATE UPTICK IN SHOWER AND STORM POTENTIAL ACROSS WEST AND MAYBE CENTRAL AREAS LATE WEEK...BUT OVERALL THE SOMEWHAT DRIER PATTERN WILL LIKELY HOLD THROUGH THE END OF THE WEEK WITH JUST ISOLATED TO SCATTERED STORMS. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ504>508-511-512-514-517>522-524. &&
Hazardous weather outlook, Aug 4, 5:33 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 533 AM MDT MON AUG 4 2014 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 533 AM MDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND WESTERN NEW MEXICO AND PRODUCE LOCALIZED AREAS OF TORRENTIAL RAINFALL THROUGH THIS EVENING. THIS ACTIVITY HAS THE POTENTIAL TO TRAIN REPEATEDLY OVER THE SAME AREAS...THUS LEADING TO RAINFALL AMOUNTS OF 1 TO 2 INCHES IN JUST ONE HOURS TIME. AREAS THAT HAVE RECENTLY EXPERIENCED HEAVY RAINFALL WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING...AS WELL AS IN URBAN DRAINAGES AND OVER WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL TAPER OFF TUESDAY OVER MUCH OF THE AREA HOWEVER LOCALLY HEAVY RAINFALL IS STILL POSSIBLE. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ONLY ISOLATED STORMS ARE EXPECTED WEDNESDAY. THE COVERAGE OF SHOWERS AND STORMS WILL INCREASE SLIGHTLY ONCE AGAIN THURSDAY THROUGH THE WEEKEND WITH VERY LOCALIZED AREAS OF HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:52 AM MDT | Flash Flood Watch | ABQ | 18 hr | |
| Aug 4, 12:33 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 117 min |
| Aug 4, 12:58 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
| Aug 4, 1:12 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 4 hr |
| Aug 4, 1:39 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 4, 2:13 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Aug 4, 2:47 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 88 min |
| Aug 4, 2:55 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 2 hr |
| Aug 4, 2:59 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 91 min |
| Aug 4, 3:17 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 88 min |
| Aug 4, 3:26 PM MDT | Areal Flood Advisory | ABQ | Mora, Sandoval, San Miguel, Santa Fe | 2 hr |
| Aug 4, 3:43 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| Aug 4, 3:58 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Aug 4, 4:14 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Aug 4, 4:22 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 83 min |
| Aug 4, 4:52 PM MDT | Flash Flood Warning | ABQ | Torrance | 4 hr |
| Aug 4, 5:03 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 87 min |
| Aug 4, 5:09 PM MDT | Areal Flood Advisory | ABQ | Socorro | 111 min |
| Aug 4, 5:27 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.